News

Cardiologist: Severe heart damage from party drugs

Cardiologist: Severe heart damage from party drugs

Amphetamines as party drugs can cause serious heart damage in young people

So-called party drugs can make young people suffer from heart disease. The heart can be severely damaged by taking the amphetamines. Because the heart damage is no longer reversible, some patients need a donor heart in their early 20s to survive. The single dose can be fatal.

According to the cardiologist and head of the Clinic for Internal Medicine at the Helios Clinic in Krefeld, Prof. Dr. med. Heinrich G. Klues, many adolescents will develop heart disease in a few years from eating so-called party drugs. The doctor is currently treating three young people who have taken a new amphetamine variant. The specialist for internal medicine reported to the magazine "Focus" that two of his young patients need a donor heart as a result and the third has already been connected to an artificial heart.

36 young people with severe heart diseases in clinical treatment At present, around 36 adolescents and adolescents with severe heart diseases - triggered by amphetamines - are being treated in hospital throughout Germany. Klues told the magazine: "All known cases in Germany are united by the fact that both ventricles are severely damaged". In his view, the desire for a "long-term party" at the weekend and the increasing pressure to perform at school or university lead to a rapid increase in drug use among young people.

In the USA, this problem has been discussed for a long time from a medical point of view, in Germany it will "discuss the German Society for Cardiology at its next board meeting", Klues told the news magazine.

Symptoms never seen before in young people The cardiovascular specialist has never seen symptoms as severe in such young patients as in patients between 19 and 23 years old. When they were admitted to the clinic, they could hardly breathe and could no longer climb stairs without great difficulty in breathing, ”said the cardiologist. A patient was no longer able to sleep flat at night while lying down, otherwise he would suffer from shortness of breath. That is a "typical sign of severely heart-sick people". Young people also have swelling in the legs and water deposits in the pleura (edema).

The chemical substances change continuously. In consultations with drug experts, the doctor had learned a lot about the criminal manufacturers of the illegal amphetamines. The doctor told Focus that the criminals were very mobile. "The manufacturers chemically change the pills almost weekly, so that the organism can absorb the substances faster and faster and the intoxication lasts longer."

Sudden cardiac death most severe sequelae
Dangerous drugs include ecstasy with and without MDMA. Drugs that are dangerous for the cardiovascular system are “speed” and cocaine. A long-known phenomenon in cocaine is "sudden cardiac death". According to an Italian study, many consumers are late to notice heart problems. During the investigation, heart damage was found in 83 percent of the consumers, although the test persons stated that they did not suffer from any problems such as rapid heartbeat, chest pain or shortness of breath.

Experts estimate that around a quarter of heart attacks in patients between the ages of 18 and 45 are due to the use of cocaine. Rainer Thomasius, an ecstasy researcher from Hamburg, reports that "taking ecstasy pills for the first time can have fatal and, in rare cases, fatal consequences for consumers". According to the Federal Criminal Police Office, around 43 people die each year from ecstasy consumption in Germany alone. Because during the intoxication hunger, fatigue and feelings of exhaustion are suppressed, a circulatory breakdown can occur. (sb)

Read on:
Withdrawal symptoms in cocaine decrypted
Is hashish less dangerous than alcohol?

Author and source information


Video: Pharmacology - ANTICOAGULANTS u0026 ANTIPLATELET DRUGS MADE EASY (September 2020).